Hail, Wallace
- When
- August 7, 1:20 AM MST
- Where
- Wallace County, 7.03 mi S of Sharon Spgs Arpt
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 38.748, -101.742
After midnight a severe thunderstorm developed south of Sharon Springs. Large hail up to quarter size was reported.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GLD wrote it up.
After midnight a severe thunderstorm developed south of Sharon Springs. Large hail up to quarter size was reported.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Aug 6, 10:05 PM MST, 3 hours 15 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 1105 PM MDT THU AUG 6 2015 .UPDATE... ISSUED AT 1009 PM MDT THU AUG 6 2015 UPDATE ISSUED TO ALL ZONES TO CHANGE OVER PATCHY FOG TO AREAS OF FOG FOR THE OVERNIGHT HOURS. WITH LIGHT WINDS OVER THE REGION AND T/TD SPREADS ALREADY 2-4 DEGREES IN MANY CENTRAL/EASTERN ZONES...AND KMCK SEEING 5SM IN FOG...HAVE UPDATED TO CHANGE COVERAGE/AMOUNT OF FOG EXPECTED. LATEST NAM ON BUFKIT DOES SHOW AREAS AFTER 08Z- 09Z DROPPING GREATLY TOWARDS 12Z FRIDAY TO 1SM OR LESS. REST OF FORECAST ON TRACK AT THIS TIME. && .SHORT TERM...(THIS EVENING THROUGH FRIDAY) ISSUED AT 237 PM MDT THU AUG 6 2015 MAIN FORECAST CONCERN WILL BE BIG THUNDERSTORM/SEVERE THUNDERSTORM AND HEAVY RAINFALL EVENT BEGINNING FRIDAY AFTERNOON. SATELLITE SHOWING A SOMEWHAT AMPLIFIED BUT STILL PROGRESSIVE FLOW ACROSS MOST OF THE COUNTRY. SOUTHWEST/SOUTH CENTRAL RIDGE IS GETTING FLATTENED AND PUSHED EAST A LITTLE. LOOKS LIKE PACIFIC MOISTURE PLUS SUBTROPICAL MOISTURE FROM THE SOUTHWEST IS GETTING PULLED INTO THE REGION. TONIGHT...AFTER THE PASSAGE OF TODAYS SHORTWAVE AND ASSOCIATED THUNDERSTORM ACTIVITY...THIS PERIOD LOOKS TO BE DRY. THERE LOOKS TO BE ANOTHER ROUND OF SOME FOG AND ESPECIALLY STRATUS AGAIN. THIS MORNINGS STRATUS HAS BEEN SLOW TO LEAVE AND EXPECT THE AIR MASS TO PROBABLY NOT CHANGE MUCH BECAUSE AND THE LOW LEVELS DECOUPLE. SO AT THIS TIME I INSERTED THE FOG AND INCREASED THE CLOUD COVER AS A RESULT. WINDS WILL BE LIGHT BUT WILL HAVE CLOUD COVER AROUND. STAYED NEAR THE GUIDANCE...ESPECIALLY THE RECENTLY BETTER PERFORMING GUIDANCE. FRIDAY...MORNING FOG AND STRATUS SHOULD BURN OFF BY LATE IN THE MORNING. PRESSURE FALLS AND GRADIENT SUPPORT BREEZY TO WINDY CONDITIONS DEVELOPING ACROSS THE AREA...ESPECIALLY IN THE WESTERN PORTION. MAIN JET STAYS NORTH THROUGH THE PERIOD. WHEN AND WHERE EXACTLY WILL THE THUNDERSTORMS DEVELOP IN THE AFTERNOON IS THE BIG QUESTION. THE MAIN AREA OF SURFACE CONVERGENCE IS TO THE WEST OF THE AREA THROUGH THE DAY. THERE IS A DIFFERENCE IN THE MID LEVEL THERMAL FIELDS. THE GFS IS THE HOTTEST AND MOST CAPPED. THE SOUTHWEST PORTION OF THE AREA HAS THE WARMEST TEMPERATURES AND THE LEAST AMOUNT OF LIFT. THE LEAST CAP ALONG WITH THE BEST MOISTURE AND LIFT RESIDES IN THE NORTHWEST CORNER. LITTLE TO NO LIFT IS PRESENT OVER THE REMAINDER OF THE AREA. SO WILL HAVE THE HIGHEST POPS IN THE NORTHWEST. PWS ARE HIGH. THIS MAKES SENSE WITH THE PERSISTENT SOUTHERLY LOW LEVEL INTO THE AREA ALONG WITH THE MOISTURE SOURCES MENTIONED ABOVE. STORM MOTIONS WILL NOT BE TOO SLOW. SO MODERATE TO HEAVY RAINFALL WILL BECOME A THREAT IN AFTERNOON WITH THE BIGGER THREAT AFTER THIS PERIOD. MODELS MAY BE WARMING UP THE HIGH TEMPERATURES TOO MUCH...ESPECIALLY THE GFS AND MAV. CONSIDERING THE LIGHT EASTERLY TO VARIABLE FLOW AT THE BEGINNING OF THE PERIOD ALONG WITH SOME MORNING CLOUD COVER AND FOG FOLLOWED BY STRONGER SOUTHEAST TO SOUTH SOUTHEAST WINDS...DO NOT EXPECT THE HIGH TEMPERATURES TO GET TOO HOT. TENDED TO GO TOWARD/NEAR THE COOLER GUIDANCE. .LONG TERM...(FRIDAY NIGHT THROUGH THURSDAY) ISSUED AT 151 PM MDT THU AUG 6 2015 SHORTWAVE TROUGH WILL TOP THE HIGH PLAINS RIDGE FRIDAY NIGHT BRINGING A GOOD CHANCE FOR SHOWERS AND THUNDERSTORMS. TRACK OF THE SYSTEM COMING OUT OF COLORADO FAVORS AREAS NORTH OF INTERSTATE 70. GULF OF MEXICO APPEARS TO BE OPEN WITH LARGE SURFACE MOISTURE TRANSPORT VECTORS ORIGINATING IN EAST TEXAS. AS A RESULT...PRECIPITABLE WATER VALUES INCREASE TO 1.50-2.00 INCHES FRIDAY NIGHT WITH THE BULLSEYE IN SOUTHWEST NEBRASKA. MODELS KEEP THE HEAVIEST RAINFALL JUST NORTH OF THE LOCAL FORECAST AREA...BUT WILL BE A CLOSE CALL AND NEXT SHIFTS MAY WANT TO CONSIDER A FLASH FLOOD WATCH GIVEN RECENT HEAVY RAINFALL IN SW NEBRASKA WHICH HAVE LOWERED FFG TO UNDER 2 INCHES IN HITCHCOCK AND RED WILLOW COUNTIES. AS FOR SEVERE THREAT...DEEP LAYER SHEAR FORECAST AT AROUND 45KTS AND MODERATE INSTABILITY WILL BE SUFFICIENT FOR SOME STORMS TO PRODUCE LARGE HAIL AND DAMAGING WINDS. SUPERCELLS CAPABLE OF PRODUCING A TORNADO OR TWO WILL ALSO BE POSSIBLE GIVEN THE DEGREE OF SHEAR...THOUGH RELATIVELY HIGH LCLS AND LACK OF A SURFACE BOUNDARY WILL LIMIT THAT THREAT. BROAD SOUTHWESTERLY FLOW ALOFT CONTINUES ON SATURDAY WITH THE RIDGE FLATTENING SOMEWHAT. NEXT SHORTWAVE TROUGH COMES OUT OF COLORADO LATE IN THE AFTERNOON BRINGING LOW CHANCES OF SHOWERS AND THUNDERSTORMS THROUGH SATURDAY NIGHT. ALTHOUGH DEEP LAYER SHEAR IS STILL AT AROUND 40KTS THE SEVERE THREAT WILL BE LIMITED BY WEAK INSTABILITY FORECAST TO BE ONLY AROUND 500 J/KG DURING THE AFTERNOON. SCATTERED STORMS WILL PROBABLY PERSIST THROUGH THE NIGHT BUT BECOME ELEVATED. RIDGE BEGINS TO REBUILD OVER THE ROCKIES ON SUNDAY. APPEARS TO BE ANOTHER SHORTWAVE TROUGH TOPPING THE RIDGE SUNDAY NIGHT AND DIVING SOUTHEAST ACROSS WESTERN KANSAS. BEST CHANCES FOR THUNDERSTORMS WILL BE SOUTH OF INTERSTATE 70 WHERE MOISTURE/INSTABILITY WILL BE POOLING ON NORTHERN SIDE OF OLD SURFACE FRONT IN UPSLOPE REGIME. THE RIDGE CONTINUES TO BUILD THROUGH EARLY NEXT WEEK AND WILL BECOME THE DOMINANT UPPER FEATURE FOR THE ROCKIES AND ADJACENT PLAINS. DESPITE THE UNFAVORABLE UPPER PATTERN...A PERSISTENT MOIST SOUTHEASTERLY FLOW AT THE SURFACE WILL RESULT IN MODEST INSTABILITY DEVELOPING JUST ABOUT EVERY AFTERNOON. AS A RESULT...ANY WEAK DISTURBANCE MANAGING TO WORK ITS WAY THROUGH THE RIDGE MAY BE ENOUGH FOR ISOLATED/WIDELY SCATTERED THUNDERSTORMS. HOWEVER DEEP LAYER SHEAR WILL BE LOW UNDER THE RIDGE AND SEVERE THREAT WILL BE LIMITED AT BEST. && .AVIATION...(FOR THE 06Z TAFS THROUGH 06Z FRIDAY NIGHT) ISSUED AT 1105 PM MDT THU AUG 6 2015 FOG IS BEGINNING TO SET INTO KMCK AREA...WITH KGLD IN A FEW HRS. LOOKING FOR MAINLY IFR OR LOWER THRU 14Z WITH VISIBILITY RANGING FROM 3SM DOWN TO 1/2SM AT TIMES...ESPECIALLY FOR KMCK. VFR CONDITIONS ENSURE FROM 14Z-15Z RIGHT THRU 00Z SATURDAY WHEN LIGHT RAIN START OVER AREA. THUNDER POSSIBLE BUT TOO FAR OFF...SO LOW CONFIDENCE IN TIMING SO HAVE LEFT OUT. WINDS MAINLY VARIABLE THRU 14Z THEN ESE 5-15KTS...WITH GUSTS UP TO 30KTS BY 18Z FRIDAY. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. CO...NONE. NE...NONE. && UPDATE...JN SHORT TERM...BULLER LONG TERM...024 AVIATION...JN
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1145 PM MDT THU AUG 6 2015 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-080545- YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON- SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA- DUNDY-HITCHCOCK-RED WILLOW- 1145 PM MDT THU AUG 6 2015 /1245 AM CDT FRI AUG 7 2015/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL COLORADO... EXTREME SOUTHWEST NEBRASKA AND NORTHWEST KANSAS. .DAY ONE...TONIGHT... PATCHY FOG IS EXPECTED LATE TONIGHT. VISIBILITIES MAY DROP DOWN TO A MILE AT TIMES IN SOME LOCATIONS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY... GOING INTO FRIDAY MORNING...FOG IS EXPECTED TO TAPER OFF BY THE MID MORNING HOURS. FOR THE AFTERNOON HOURS...THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER EASTERN COLORADO...THEN SHIFT EASTWARD ACROSS THE REST OF THE TRI STATE REGION FOR THE EVENING AND OVERNIGHT HOURS. SOME OF THESE STORMS COULD BECOME SEVERE...WITH LARGE HAIL...DAMAGING WINDS AND HEAVY RAINFALL BEING THE MAIN THREATS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT.
The Goodland radar (KGLD), 69 km away, was scanning. The volume nearest the first event began at 08:19 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2015Every state in 2015This day in weather historyWarnings in Kansas, August 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 593770.